Alert archive / Kentucky / River Flood Warnings in 2018

River Flood Warning 50, NWS Paducah, KY

March 30, 2018Union County, Kentucky

NWS Paducah, KY issued this river flood warning at Mar 30, 2018, 10:23 PM CDT for Union County, Kentucky. It took effect at Apr 1, 2018, 12:00 AM CDT. It was in force for 25 days.

The area

The counties it named.

The facts

Issued
Mar 30, 2018, 10:23 PM CDT (03:23 UTC)
In effect from
Apr 1, 2018, 12:00 AM CDT
Expired
Apr 26, 2018, 11:00 AM CDT
In force
25 days
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
Minor

County Union County, KY

The radar

The Evansville,IN radar (KVWX), 70 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Ohio River at J.T. Myers Lock and Dam (UNWK2). The gauge peaked at 46.47 ft at Apr 11, 2018, 4:00 PM CDT.

actionminormoderate3540455003/3104/0104/0204/0304/0404/0504/0604/0704/0804/0904/1004/1104/1204/1304/1404/1504/1604/1704/1804/1904/2004/2104/2204/2304/2404/2504/2604/27
Action stage
33 ft
Minor stage
37 ft
Moderate stage
49 ft
Major stage
60 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03322420, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this river flood warning went out at Mar 30, 6:29 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Mar 30, 6:29 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
629 PM CDT Fri Mar 30 2018

.UPDATE...
Issued at 629 PM CDT Fri Mar 30 2018

The AVIATION section has been updated for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 256 PM CDT Fri Mar 30 2018

As deeper moisture wanes with time, cumulus development will
continue across most of the PAH forecast area this afternoon,
resulting in intervals of welcome sunshine. Skies are forecast to
clear in the evening as winds go calm or nearly calm and the
center of high surface pressure slides by just to our south. A
southerly return flow will get established toward daybreak ahead
of an approaching cold front.

Sat morning, as its parent low pressure system moves eastward
into the Great Lakes, the cold front will continue its approach.
By mid morning, expect sustained southwesterly winds 15 knots,
gusting to 25 knots ahead of the front. These winds should last
until mid afternoon, then steadily decrease toward evening as the
pressure gradient slackens. Meanwhile, the models indicated shower
activity will become common across our region just ahead of the
front by afternoon. While much of the northern half of the region
may receive only a tenth of an inch or so through the event,
locations near the AR/TN state lines may receive 3 to 4 tenths
with the better convective updrafts. However, lightning
probability is very low. Fropa is expected Sat night, steadily
ending the pcpn from the north, with a possibility of snowflakes
in the air across parts of southern IL/southwestern IN.

There are model indications that pcpn may hold off by around
daybreak Easter Sunday between systems. A clipper system is
progged to swing through Sunday and Sunday night. Cool dry air in
place in the wake of the front may hinder rapid return of rain in
the morning hours Sunday. By afternoon, though, chances are
pretty good that rain will reach the ground over most of the
region (especially southeastern MO/Purchase area of KY). The
nature of the system will limit QPF, but there will be enough cold
air aloft and at the surface to possibly allow a light wintry mix
of pcpn across southwestern IN and northern parts of southeastern
MO/southern IL before the pcpn ends Sunday night. Lows in that
area should be below freezing.

Confidence in the Sunday night forecast is not high, and the
forecast is subject to change. At this time, it appears any
significant amounts of snow will occur just north of our region in
the late afternoon Sunday. At this time, a dusting of snow or a
couple hundredths of ice are all that appears possible north of
I-64.

.LONG TERM...(Monday through Friday)
Issued at 256 PM CDT Fri Mar 30 2018

Confidence in the details for Monday and Tuesday continues to
increase. The region will become warm sectored as a warm front lifts
north through the area Monday in response to strong low pressure
moving off the high Plains and into the central Plains by 12z
Tuesday. Subtle waves moving through the mid level southwest flow
will combine with increasing overall moisture and result in on and
off rain shower and isolated thunderstorm chances Monday/Monday
night. By midday Tuesday the surface low should shoot NE across
MO/IL with a trailing cold front into southwest MO and east OK.
Several parameters suggest a more legit chance of a few severe
storms Tuesday ahead of this feature in the warm sector, including
increasing shear, steep mid level lapse rates and surface based
instability, seen in both the ECMWF and GFS. The front should move
across the area in the afternoon and clear our east counties in the
evening, paving the way for a return to dry weather on Wednesday and
again Wednesday night. Parameters could change given this is a day 4-
5 forecast. But the signal continues to be more persistent.

Not much of a break is forecast as strong NW flow from the Pacific
across the Rockies will result in more subtle pieces of energy that
will move across the area. Will have yet another warm frontal
passage, moving north across the area sometime Thursday into
Thursday night. The result will be another chance of showers.

We generally used a blend of the ECMWF and more consistent GFS for
the Monday through Tuesday time frame, with more ensemble mean
incorporation Wednesday through Thursday. Went slightly above
guidance for highs on Tuesday in the warm sector. Otherwise a blend
of MOS, ensemble MOS and previous forecast numbers were used for
temps.

&&

.AVIATION...
Issued at 629 PM CDT Fri Mar 30 2018

Kept the forecasts VFR. A cold front will approach KCGI and KEVV
by the end of the period, and showers are expected to develop
along and just ahead of it. These showers could create some
relatively brief MVFR conditions after 20Z, but confidence in more
prolonged impacts is too low to mention so far out in the
forecast. Ahead of the front, strong southwest winds will develop
with mixing in the morning and continue into the afternoon. Gusts
20-25kts will be possible.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...DB
LONG TERM...CN
AVIATION...DRS
Hazardous weather outlook, Mar 30, 3:15 AM CDT, 19 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
315 AM CDT Fri Mar 30 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
315 AM CDT Fri Mar 30 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Temperatures nearing the freezing mark again Saturday night and
Sunday night could produce a localized hazard for blooming early
spring plant life. However it appears at this time that there will
be enough cloud and wind, along with the marginally supportive
temperatures, to preclude widespread frost or freeze development.

In addition, a chance of snow is a possibility for both Saturday
night and Sunday night. Accumulating snow, while not yet forecast,
would be most likely to occur across our north on Sunday night.
However it is too early to tell if beginning model indications
will be true to hold to any accumulations actually occurring.

A chance of thunderstorms returns to the forecast from late Monday
afternoon through Tuesday evening. While a couple of strong
storms cannot be ruled out Tuesday afternoon, the main storm
related hazard should be locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 10:23 PM CDTRiver Flood WarningPAHHenderson, Union27 days
Mar 30, 10:23 PM CDTRiver Flood WarningPAHCrittenden, Livingston18 days

Nearby

River Flood Warnings in Kentucky, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.